Michigan, 2025

Damaging Winds in Michigan, March 19, 2025

March 19, 2025 · NWS IWX · 2 events in 1 county or zone

A broken line of storms along a cold front moved through on the evening of March 19 resulting in a few instances of tree and property damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A broken line of storms along a cold front moved through on the evening of March 19 resulting in a few instances of tree and property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 19, 6:17 PM EST, 57 minutes earlier. Its key messages:

  • Scattered strong to severe storms are likely this evening, especially in the 7-11 PM EDT timeframe. Damaging wind gusts and isolated tornadoes are the main threats.
  • Much colder tomorrow with highs near 40 degrees. Rain/snow mix likely in the morning/early afternoon. Minor snow accumulations of 0.5" to 1" possible on elevated surfaces.
  • Seasonable temperatures and an active weather pattern continue with a few chances for rain over the weekend and into next week
Area forecast discussion, Mar 19, 6:17 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
717 PM EDT Wed Mar 19 2025

.KEY MESSAGES...

- Scattered strong to severe storms are likely this evening,
  especially in the 7-11 PM EDT timeframe. Damaging wind gusts
  and isolated tornadoes are the main threats.

- Much colder tomorrow with highs near 40 degrees. Rain/snow mix
likely in the morning/early afternoon. Minor snow accumulations of
0.5" to 1" possible on elevated surfaces.

- Seasonable temperatures and an active weather pattern continue
with a few chances for rain over the weekend and into next week

&&

.DISCUSSION...
Issued at 241 PM EDT Wed Mar 19 2025

A large area of low pressure can be seen on visible satellite
imagery and regional radar this afternoon. This low pressure system
is centered over northwest Missouri this afternoon and as it lifts
northward, the system's attendant surface cold front will sweep
through our forecast area tonight and bring chances for severe
weather. Upper level dynamics are favorable too as the left exit
region of a strong jet stream moves overhead this evening and a
strong 500 mb shortwave approaches as well. Scattered strong to
severe storms are expected to develop late this afternoon into the
evening. A few supercells may develop ahead of the cold front
initially (especially in Illinois and into western Indiana) but
the main storm structure expected in our forecast area today is
a broken line of thunderstorms. This is a high shear, low CAPE
setup today, with strong shear and marginal instability of about
500-1000 J/kg. Strong 0-6 km shear of 50 to 70 kts, ample 0-1
km shear of 30 to 40 kts, LCLs of 1000m, and 0-1 km SRH of up to
300 m2/s2 all favor damaging winds and a few isolated tornadoes
as the main threats. A warm front lifted north of our area this
morning and clearing has been evident on visible satellite
imagery over the past few hours, which when combined with wind
gusts up to 30 kts, has led to temperatures in the mid to upper
60s this afternoon. This clearing - and being in the warm sector
- will aid in destabilizing the atmosphere. The only caveat to
today's severe weather chances is the approaching line of
showers in Illinois. Some of the hi-res model guidance has this
line of showers and some do not...the current thinking is that
these showers may dampen the favorable environment somewhat, but
to what degree is uncertain. Nevertheless, stay weather aware
late this afternoon and evening and have multiple ways to
receive warnings!

In typical spring fashion, temperatures will crash overnight post-
front and the weather will be drastically different tomorrow. As the
backside of the low pressure system moves through the area tomorrow,
a changeover to a rain/snow mix is expected. Temperatures will fall
about 30 degrees overnight, into the low 30s to near 40 by daybreak.
A rain/snow mix is expected, with snow moreso favored across
northwest Indiana and southwest Lower Michigan where the coldest
temperatures will be found. Minor snow accumulations up to 1" will
be possible, mainly on the grass and on elevated surfaces. Strong
CAA and gusty northwest winds will keep temperatures locked in the
30s all day Thursday, with wind chills in the 20s.

Near normal to slightly cooler than normal temperatures are here to
stay for the next few days. There are chances for rain over the
weekend on both Saturday and Sunday. The active pattern looks to
continue for the end of March even into early April as multiple rain
chances appear possible next week and beyond.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 717 PM EDT Wed Mar 19 2025

A broken line of storms will impact the terminals during the
next 2-3 hours with brief IFR and gusty winds likely, especially
at KSBN. Anticipate a lull during the late evening with
wrap-around rain/snow and lower ceilings arriving late tonight.
Confidence in ceiling heights during this time is not high with
adjustments in either direction possible. Accumulating snow/IFR
possible at KSBN but much less likely at KFWA. Return to VFR
anticipated by late Thu afternoon.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LMZ043-
     046.
     Gale Warning from 11 PM this evening to 2 PM EDT Thursday for
     LMZ043-046.

&&

DISCUSSION...Johnson
AVIATION...AGD
Hazardous weather outlook, Mar 19, 2:31 PM EST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
331 PM EDT Wed Mar 19 2025

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-201945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
331 PM EDT Wed Mar 19 2025 /231 PM CDT Wed Mar 19 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms are likely this evening,
mainly from 7 to 11 PM EDT. Damaging wind gusts to 70 mph and a few
isolated tornadoes are the main hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-201945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
331 PM EDT Wed Mar 19 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 2 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 19, 7:04 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
804 PM EDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     Marine Tstm Wind 1 SW Stevensville       42.01N 86.53W
03/19/2025  M40 MPH          Berrien            MI   Trained Spotter

            Trained spotter reported 30-40 mph winds and
            pea size hail.

&&

DJN
Local storm report, Mar 19, 7:07 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
807 PM EDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     Tstm Wnd Dmg     3 SSW Logansport        40.71N 86.38W
03/19/2025                   Cass               IN   Emergency Mngr

            Cass County EMA reported power poles down
            and pieces of a barn in the fields near
            Logansport Airport. Time estimated by radar.

&&

DJN
Local storm report, Mar 19, 7:08 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
808 PM EDT Wed Mar 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tstm Wnd Dmg     1 ESE Waterford         41.67N 86.83W
03/19/2025                   La Porte           IN   Trained Spotter

            Trained spotter reports a tree blown down
            into power lines due to strong straight line
            winds southeast of Waterford at 675 W 400 N
            in La Porte County Indiana.

&&

JA

The radar

The Grand Rapids radar (KGRR), 97 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
March 19, 7:14 PM EST to 7:15 PM EST
Where
Berrien County, 0.51 mi W of Watervliet Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.200, -86.260

Spotter reports a tree down.

Thunderstorm Wind, Berrien

When
March 19, 7:15 PM EST to 7:16 PM EST
Where
Berrien County, 2.31 mi NNE of Watervliet Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.230, -86.230

Spotter reports a tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1240989, 1240990.